Minnesota, 2014Flooding in Minnesota, July 11, 2014
July 11, 2014 · NWS FGF · 2 events in 2 counties and zones
Persistent thunderstorms formed over west central Minnesota on the evening of the 11th, fed by strong moisture transport from the south-southwest. The heaviest rain fell along the U.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent thunderstorms formed over west central Minnesota on the evening of the 11th, fed by strong moisture transport from the south-southwest. The heaviest rain fell along the U. S. Highway 10 corridor, from Perham to New York Mills to Wadena. The most rain fell at Wadena, where eight inches was reported. This resulted in basement, street, and trailer park flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 10, 10:43 PM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 10, 10:43 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1143 PM CDT THU JUL 10 2014
.UPDATE...
ISSUED AT 1139 PM CDT THU JUL 10 2014
ONLY MINOR POP ADJUSTMENTS FOR THE NEXT FEW HOURS. WITH LACK OF
INSTABILITY UNSURE HOW WESTERN CONVECTION WILL HOLD TOGETHER SO
STUCK WITH CURRENT POPS. SOUTHERN CONVECTION SHOULD REMAIN
CONFINED TO THE SE QUARTER OF THE FA GRADUALLY SHIFTING EAST
TOWARDS MORNING.
UPDATE ISSUED AT 931 PM CDT THU JUL 10 2014
INCREASED POPS ACROSS WEST CENTRAL MN FOR A COUPLE HOURS WHERE
MORE CONCENTRATED SHOWERS EXIST. NO OTHER CHANGES MADE.
UPDATE ISSUED AT 628 PM CDT THU JUL 10 2014
MAIN CHANGES WERE ADJUSTING POPS THROUGH MID EVENING. SHOWERS AND
MAYBE EVENTUAL T CONFINED TO SOUTHERN THIRD OF FA WITH CURRENT
SHORT WAVE PASSAGE. NORTHERN AREAS SEEING MAINLY CI OR CLEARING SO
PULLED POPS AS RAIN CHANCES NOT EXPECTED UNTIL APPROACH OF CFP
LATER TONIGHT. NO OTHER CHANGES.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 304 PM CDT THU JUL 10 2014
THUNDERSTORM CHANCES AND SEVERITY WILL BE THE MAIN FORECAST
HEADACHE FOR THE PERIOD.
A LEAD SHORTWAVE CURRENTLY MOVING THROUGH CENTRAL ND HAS BROUGHT
PLENTY OF MID LEVEL CLOUDS AND SOME RADAR RETURNS...BUT THERE HAS
NOT BEEN A LOT OF PRECIP ACTUALLY REACHING THE GROUND SO FAR.
THERE HAS BEEN SOME GOOD LIFT AS THE SHORTWAVE TROUGH MOVES
TOWARDS THE RED RIVER VALLEY...BUT CAPE VALUES SO FAR HAVE BEEN
NOT VERY IMPRESSIVE...AROUND 500 J/KG AND BULK SHEAR VALUES ARE
BETTER FURTHER SOUTH OVER SD. HOWEVER...MOISTURE TRANSPORT WILL
CONTINUE TO INCREASE THIS EVENING AHEAD OF THE SFC TROUGH AXIS AS
IT MOVES INTO THE CWA. THINK THAT THERE COULD BE SOME ACTIVITY IN
OUR SOUTHERN COUNTIES AS THE LOW LEVEL JET STARTS TO CRANK
UP...BEFORE THE SHORTWAVE MOVES WELL PAST US INTO WI. BUMPED UP
POPS AND QPF...BUT LEFT OUT A MENTION OF SEVERE AT THIS POINT.
THE MAIN UPPER TROUGH IS STILL OVER WESTERN CANADA...AND THAT WILL
MOVE INTO MANITOBA TONIGHT. WITH THE STRONG JET CLOSE TO THE
INTERNATIONAL BORDER...THERE COULD BE SOME STORMS ALONG THE COLD
FRONT AS IT MOVES INTO OUR NORTHWESTERN COUNTIES LATER TONIGHT.
AGAIN...NOT MUCH INSTABILITY AVAILABLE EVEN ELEVATED. WILL
CONTINUE TO KEEP SOME POPS IN THE NORTH.
THE COLD FRONT WILL MOVE INTO THE SOUTHEASTERN CWA DURING THE DAY
TOMORROW AS THE NORTHERN BRANCH UPPER LOW HEADS EAST INTO ONTARIO.
DEPENDING ON THE EXACT TIMING OF THE FRONT...THERE COULD BE A FAIR
AMOUNT OF DESTABILIZATION IN OUR SOUTHEASTERN COUNTIES BEFORE THE
FRONT MOVES THROUGH. IF NAM CAPE VALUES OF 3000 J/KG VERIFY ALONG
THE GOOD CONVERGENCE ZONE WITH THE FRONTAL BOUNDARY...THERE COULD
BE SOME STRONG TO SEVERE STORMS FRIDAY AFTERNOON BEFORE THE FRONT
MOVES OFF TO THE SOUTHEAST. FRIDAY NIGHT SHOULD BE MUCH MORE QUIET
AS THE FRONT MOVES OUT AND WEAK HIGH PRESSURE BUILDS INTO THE
NORTHERN PLAINS.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 304 PM CDT THU JUL 10 2014
SATURDAY AND SUNDAY...HEIGHTS WILL CONTINUE TO DECREASE AS
REINFORCING SHORTWAVES DIG THE UPPER LOW DEEPER INTO SOUTH CENTRAL
CANADA. THERE SHOULD BE ONE COLD FRONT MOVING IN FOR SATURDAY
AFTERNOON AND NIGHT...AND ANOTHER STRONGER BOUNDARY LATE IN THE
DAY ON SUNDAY. SFC WINDS WILL BE FROM THE WEST AHEAD OF THE FRONT
ON SATURDAY...SO THERE WILL NOT BE A HUGE AMOUNT OF CONVERGENCE
AND SFC BASED CAPE IS NOT VERY IMPRESSIVE. SUNDAY LOOKS EVEN MORE
STABLE. WILL KEEP POPS IN THE 10 TO 40 PERCENT RANGE AS THESE
REINFORCING BOUNDARIES COME DOWN. TEMPS WILL BE NEAR SEASONAL
AVERAGES ON SATURDAY BUT ABOUND 5 TO 10 DEGREES COOLER ON SUNDAY.
MONDAY...DYNAMIC MODELS REMAIN IN GOOD AGREEMENT THAT AN UNUSUALLY
STRONG MID JULY UPPER LOW WILL DROP ACROSS THE WESTERN GREAT LAKES.
WITH THE STRONG CYCLONIC FLOW...COLD AIR ALOFT AND TIME OF YEAR
SHOWERS ARE LIKELY ESPECIALLY EAST OF THE RED RIVER. HAVE OPTED TO
NOT INCLUDE THUNDER ATTM ALTHOUGH ITS POSSIBLE WITH THE SUB ZERO
700MB COLD POOL. WOULD DEPEND ON SOLAR AND FUTURE FORECASTS WILL
RESOLVE THAT. CURRENT GUIDANCE SUGGEST RECORD LOW MAXIMUMS ACROSS
OUR CWFA.
TUESDAY...DEEP NORTH FLOW SURFACE AND ALOFT GRADUALLY RELAXES WITH
ATTENDANT BRISK NORTH FLOW. QUITE COOL DESPITE INCREASED SOLAR AS
HIGHER HEIGHTS/THICKNESSES SLOW TO MOVE IN BEHIND DEPARTING LOW.
ANOTHER UNUSUALLY MID JULY DAY. OUTSIDE OF SOME LINGERING -RASH 00Z
- 12Z TUESDAY EXPECT VERY LOW RISK OF PRECIPITATION. PLAN TO KEEP
WITH CURRENT DRY FORECAST DURING THE DAY.
WEDNESDAY AND THURSDAY SHOULD REMAIN PRECIPITATION FREE WITH EACH
DAY A LITTLE WARMER. RETURN FLOW OUT OF COOL HIGH AND SLOWLY
INCREASING THICKNESSES SUGGEST WARMING TO NEAR CLIMATOLOGICAL NORMAL
LIKELY BY END OF PERIOD.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1139 PM CDT THU JUL 10 2014
MAINTAIN VFR CONDITIONS. CONFINED T CHANCES TO DVL AND BJI.
ELSEWHERE LACK OF INSTABILITY LIMITS CONFIDENCE ON PCPN POTENTIAL.
FRONT WILL SHIFT EAST ACROSS THE FA FROM LATE TONIGHT THROUGH
TOMORROW. WILL BE LOOKING AT WSHFT AND CLEARING IN THE WAKE OF
FROPA.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
UPDATE...VOELKER
SHORT TERM...JR
LONG TERM...JR/EWENS
AVIATION...VOELKER
Hazardous weather outlook, Jul 10, 5:48 AM CST, 20 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
648 AM CDT THU JUL 10 2014
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
648 AM CDT THU JUL 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED WEST OF A LINE
ROUGHLY FROM HANNAH TO ESMOND NORTH DAKOTA FOR THIS EVENING. THE
STORMS WILL MOST LIKELY PRODUCE HAIL AND CAN BE EXPECTED AFTER 6
PM CDT.
AN UPPER LEVEL DISTURBANCE AND A COLD FRONT WILL MOVE INTO THE
AREA LATE AFTERNOON AND INTO THE EVENING AND PRODUCE THE
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH AND EAST OF A
LINE ROUGHLY FROM ROSEAU TO WARREN MINNESOTA TO BRANTFORD NORTH
DAKOTA ON FRIDAY. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED
FROM THE STORMS. THE STORMS WILL BE MOST LIKELY FROM 1 PM CDT
THROUGH 8 PM CDT. A COLD FRONT WILL MOVE THROUGH THE AREA AND T
PRODUCE THE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
HOPPES
Flood, Otter Tail
- When
- July 11, 2:00 AM CST to 6:00 AM CST
- Where
- Otter Tail County, 4 mi W of New York Mills to 4 mi SW of New York Mills
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 46.520, -95.464
Water covered county road 67 near county roads 142 and 54.
Flood, Wadena
- When
- July 11, 3:00 AM CST to 6:00 AM CST
- Where
- Wadena County, 3 mi NW of Wadena to 3 mi SW of Wadena
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 46.481, -95.175
Heavy rain led to street, basement, and trailer park flooding near Wadena. A total of eight inches of rain was measured in Wadena.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 11 to 26, 20141 death · 21 injured · 1 event
- Lightning Strike in Colorado, July 11, 20141 death · 7 injured · 1 event
- Damaging Wind and Lightning Strike in Mississippi, July 11 to 12, 20141 death · $3,000 · 55 kt wind · 2 events
- Lightning Strike in Georgia, July 11, 20141 death · 1 event
- Flood in Alaska, July 11, 2014$311,000 · 1 event
- Flash Flood in Arizona, July 11, 2014$25,000 · 1 event
- Lightning Strike in Colorado, July 11, 20142 injured · $300 · 1 event
- Flash Flood and Damaging Wind in Louisiana, July 11, 2014$20,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Colorado, July 11, 20141.75 in hail · 6 events
- Heavy Rain in Florida, July 11 to 12, 20144 events
- Flash Flood and Damaging Winds in Nebraska, July 11 to 12, 201461 kt wind · 4 events
- Hail and Damaging Wind in South Dakota, July 11, 20141 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519669, 519671.